(800) 420-9064
24 Hour Helpline

Lorazepam Abuse Signs, Symptoms and Addiction Treatment

Begin by calling our helpline at 1-800-654-0987 to talk with a specialist.

Lorazepam is a benzodiazepine that is often prescribed in the treatment of anxiety or similar conditions. This medication is commonly given to patients prior to outpatient surgical procedures in order to help them relax and remain more comfortable during minor surgery. Unfortunately, lorazepam abuse often occurs resulting in physical dependence, overdose and other serious side effects.

Understanding Prescription Lorazepam
Lorazepam medicationLorazepam is prescribed to treat anxiety but is dangerous and habit-forming when abused.

This medication can be used to treat insomnia, anxiety, panic attacks and similar types of anxiety allowing the user to be more comfortable and reducing the interference that their anxiety has on their normal routines. According to the Coalition Against Drug Abuse, lorazepam is sometimes prescribed to cancer patients in order to reduce nausea and it can also be used in the treatment of irritable bowel syndrome.

Unfortunately, patients often take this medication without knowledge or thorough understanding as to just how addictive the drug can be.

Lorazepam addiction can result following the use of this medication even if it was prescribed for a legitimate anxiety or medical condition. Likewise, people who use the drug simply for the purpose of getting high are at an equal, or potentially greater, risk of becoming physically dependent on the drug. Any misuse of this medication can quickly spiral out of control resulting in both physical and psychological health consequences for the user which may include:

  • Heightened Anxiety.
  • Irresponsiveness to other anxiety medications.
  • Inability to control or cope with fear without the use of medication.
  • Physical dependence on the drug.
  • Psychological dependence on the drug.
Lorazepam Abuse
Recognizing the fact that someone may be addicted or abusing lorazepam is challenging. You may know someone who is medically prescribed this drug, and you believe that they are taking it as prescribed. Or, perhaps you know someone who is taking Lorazepam without a prescription. Lorazepam abuse is the result of misusing a medication whether it is prescribed or not.

Signs of Abuse Include:

  • Fatigue
  • Running out of medication earlier than one should
  • Seeking medication before the refill date
  • Using medication that is not prescribed
  • Using medication for any reason other than prescribed
  • Taking lorazepam in order to cope with mood or to feel good
  • Allowing lorazepam use to interfere with normal routines
  • Using lorazepam despite consequences caused to physical well-being or social life
  • Taking lorazepam in situations that would otherwise be considered inappropriate or dangerous
Is it Addiction?

As lorazepam abuse continues, there is a heightened risk that addiction will occur. Individuals who are addicted to this drug will experience an array of symptoms and may suffer from significant withdrawal symptoms when the drug use is discontinued.

Most will exhibit a series of both physical and behavioral symptoms of addiction which may include:

  • Feeling unable to function without lorazepam.
  • Feeling a lack of desire to get up or to make it through the day without the drug.
  • Acting as if nothing else matters but lorazepam.
  • Suffering from strained relationships as a result of the drug use, but using anyway.
  • Feeling restless, anxious or otherwise upset when lorazepam is not used.
  • Acting irrationally, or behaving oddly when the drug is used.
  • Becoming violent or otherwise mean when the drug is unavailable.
  • Going through great lengths to get the drug, including doctor shopping, stealing or lying to obtain more lorazepam.
  • Showing signs of sleepiness, fatigue or inability to function.
  • Jaundice or discoloring of the skin as a result of liver damage that occurs with abuse.
  • Suffering symptoms of withdrawal when lorazepam is not available or when your dose is reduced.
Lorazepam Withdrawal

People who regularly take any benzodiazepine are at risk of serious side effects when they quit. Withdrawal, the result of abrupt discontinuation or reduction of a dose, can occur whenever a user has developed a dependence on the medication. Lorazepam withdrawal can be uncomfortable and may even be dangerous if left untreated.

Symptoms Include:

  • Sweating
  • Clammy or Cold Skin
  • Seizures
  • Hallucinations
  • Irregular Heart Rate
  • Anxiety
  • Fear
  • Paranoia

It is generally recommended that this medication be tapered off slowly in order to reduce the impact of severe withdrawal. Users who have taken the drug for a prolonged period of time or who have developed a dependence on the medication are at the greatest risk. Tapering the drug off involves gradually reducing the dose at regular, small, intervals to allow the user's body time to adjust to the difference in dosing. Eventually, the dose will reach a zero level and the user will no longer be subject to the physical side effects associated with withdrawal. However, treatment for psychological elements related to the addiction will still be required in order to facilitate a full recovery.

Lorazepam Addiction Treatment

The ODC (Office of Diversion Control) reported nearly 40K lorazepam related emergency room visits in 2010 alone. Many were related to overdose, others related to symptoms of withdrawal associated with the discontinued use of the drug. Individuals who have taken this medication will often require treatment in order to fully quit using and remain abstinent from further medication use. Fortunately, various methods of treatment are available to help restore balance and sobriety into your life.

Individuals Will Receive the Following in Treatment:

  • Around the clock care if treatment takes place in a residential facility.
  • Follow up care.
  • Counseling and support from therapists.
  • Individual guidance and family counseling.
  • Involvement in support groups such as NA.
  • Medical intervention which ensures safety.
  • Monitoring to ensure continued abstinence.
  • Opportunities to learn more about their addiction and about recovery.
  • Relapse prevention techniques that will help them to sustain recovery.

Most patients will spend time in a residential facility first and then move on to less invasive treatment which can take place on an outpatient basis. Detox will be the first, and a very important, step. During detox, the individual will be provided with medical care and support that will help them to stabilize and overcome the physical elements of withdrawal. Following a safe, controlled detox which can take up to 14 days or more if the drug is being gradually tapered, the individual will continue to receive treatment through counseling and behavioral therapy methods aimed at reducing the risk of later relapse.

If you or someone you know is addicted to lorazepam, call our helpline to discuss treatment options.

  Call 800-420-9064 to speak with a addiction treatment counselor
Get Help Now (800) 420-9064